Alert archive / Louisiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 170, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Oct 13, 2001, 5:35 PM CDT for Plaquemines Parish, Louisiana. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 13, 2001, 5:35 PM CDT (22:35 UTC)
- Expired
- Oct 13, 2001, 6:30 PM CDT
- In force
- 55 min
- Issued by
- NWS New Orleans, LA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Plaquemines Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 13, 6:15 PM CDT | Thunderstorm Wind | Port Sulphur, LA | Thunderstorm winds blew down trees and telephone poles. |
| Oct 13, 6:20 PM CDT | Tornado F0 | Buras, LA | A tornado took the roof off a building, flipped over a trailer, spun another trailer around, and broke off trees. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 10.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1483 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 513 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 9.9
The text
As transmitted, in the capitals the NWS used until 2016.
101 WUUS54 KLIX 132237 SVRNEW LAC075-132330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 535 PM CDT SAT OCT 13 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA THIS INCLUDES THE CITY OF PORT SULPHUR * UNTIL 630 PM CDT * AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 17 MILES SOUTHWEST OF PORT SULPHUR...MOVING NORTHEAST AT 40 MPH. COMMUNITIES WITHIN THE PATH OF THIS STORM INCLUDE PORT SULPHUR AND BURAS. THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY FROM WINDOWS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 2933 8999 2919 8985 2933 8931 2967 8960
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 5:00 PM CDT, 35 minutes earlier.
Area forecast discussion, Oct 13, 5:00 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 500 PM CDT SAT OCT 13 2001 SEE THE ZONES. THINGS WILL IMPROVE RAPIDLY ONCE THE TROUGH AND VORT MAX MOVES THROUGH THE LOWER MISSISSIPPI. MCB UU 057/076 048/078 052 17800 BTR UU 060/080 051/078 053 17800 MSY UU 063/078 058/078 058 17800 GPT UU 063/078 053/077 054 17+00 .NEW...SMALL CRAFT ADZY KPQL TO ATCHAFALAYA RVR. LA...COASTAL FLOOD WARNING EXTREME SOUTHEAST COASTAL PARISHES UNTIL MIDNIGHT. MS...COASTAL FLOOD WARNING FOR HANCOCK...AND A COASTAL FLOOD WATCH IS IN EFFECT FOR JACKSON AND HARRISON COUNTY UNTIL MIDNIGHT. 17
In the hours before
Special weather statement, Oct 13, 2:35 PM CDT, 3 hours before
LAZ034>038-046>050-056>060-065>067-MSZ068>070-132200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 235 PM CDT SAT OCT 13 2001 THE TORNADO WATCH IS NO LONGER IN EFFECT FOR SOUTHWEST MISSISSIPPI AND SOUTHEAST LOUISIANA ALONG AND WEST OF A LINE EXTENDING FROM MCCOMB MISSISSIPPI TO HOUMA LOUISIANA. THE LINE OF SEVERE THUNDERSTORMS HAS MOVED EAST OF THIS AREA. THE TORNADO WATCH CONTINUES FOR THE REMAINDER OF SOUTHEAST LOUISIANA AND FOR THE COASTAL MISSISSIPPI COUNTIES UNTIL 6 PM CDT.
Special weather statement, Oct 13, 5:25 PM CDT, 10 minutes before
LAZ064-LAZ067>070-MSZ080>082-132300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 525 PM CDT SAT OCT 13 2001 THE TORNADO WATCH REMAINS IN EFFECT UNTIL 6 PM FOR PLAQUEMINES ...LOWER JEFFERSON...ST BERNARD...LOWER LAFOURCHE PARISHES AND FOR HANCOCK...HARRISON AND JACKSON COUNTIES IN MISSISSIPPI. ALL OTHER PARISHES IN SOUTHEAST LOUISIANA ARE NO LONGER IN THE TORNADO WATCH.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 10:51 AM CDT | Severe Thunderstorm Warning | LIX | East Baton Rouge, East Feliciana, Livingston, Saint Helena, Tangipahoa | 54 min |
| Oct 13, 11:35 AM CDT | Tornado Warning | LIX | Tangipahoa, Washington | 25 min |
| Oct 13, 11:35 AM CDT | Tornado Warning | LIX | Saint Helena | 25 min |
| Oct 13, 11:50 AM CDT | Special Marine Warning | LIX | 2 hr | |
| Oct 13, 11:50 AM CDT | Special Marine Warning | LIX | 2 hr | |
| Oct 13, 12:00 PM CDT | Severe Thunderstorm Warning | LIX | Tangipahoa, Washington | 60 min |
| Oct 13, 12:00 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany | 60 min |
| Oct 13, 12:28 PM CDT | Severe Thunderstorm Warning | LIX | Ascension, Livingston, Saint James, Saint John the Baptist | 62 min |
| Oct 13, 12:28 PM CDT | Severe Thunderstorm Warning | LIX | Jefferson, Lafourche, Saint Charles | 62 min |
| Oct 13, 12:28 PM CDT | Severe Thunderstorm Warning | LIX | Tangipahoa | 62 min |
| Oct 13, 12:49 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany | 56 min |
| Oct 13, 12:49 PM CDT | Severe Thunderstorm Warning | LIX | Washington | 56 min |
| Oct 13, 1:14 PM CDT | Severe Thunderstorm Warning | LIX | Jefferson, Orleans, Saint Bernard | 61 min |
| Oct 13, 1:14 PM CDT | Severe Thunderstorm Warning | LIX | Lafourche, Saint Charles | 61 min |
| Oct 13, 1:39 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany | 66 min |
| Oct 13, 2:00 PM CDT | Special Marine Warning | LIX | 2 hr | |
| Oct 13, 2:00 PM CDT | Special Marine Warning | LIX | 2 hr | |
| Oct 13, 2:20 PM CDT | Severe Thunderstorm Warning | LIX | Orleans, Saint Bernard | 25 min |
| Oct 13, 4:00 PM CDT | Special Marine Warning | LIX | 2 hr | |
| Oct 13, 4:50 PM CDT | Special Marine Warning | LIX | 115 min | |
| Oct 13, 4:50 PM CDT | Special Marine Warning | LIX | 115 min | |
| Oct 13, 5:00 PM CDT | Severe Thunderstorm Warning | LIX | Jefferson, Lafourche | 60 min |
| Oct 13, 6:00 PM CDT | Special Marine Warning | LIX | 2 hr | |
| Oct 13, 6:35 PM CDT | Tornado Warning | LIX | Plaquemines | 25 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.